Louisiana, 2011

Lightning Strike in Louisiana, May 2, 2011

May 2, 2011 · NWS LCH · 1 event in 1 county or zone

Scattered thunderstorms across southwest Louisiana caused lightning that struck and destroyed a home in Calcasieu Parish.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Scattered thunderstorms across southwest Louisiana caused lightning that struck and destroyed a home in Calcasieu Parish.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 2, 8:14 PM CST, 16 minutes earlier.

Area forecast discussion, May 2, 8:14 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
914 PM CDT MON MAY 2 2011

.DISCUSSION...
WILL BE ISSUING AN UPDATE SHORTLY TO AMEND POPS FOR THE REST OF
THE NIGHT. REGIONAL 88DS SHOW A SOLID LINE OF SHOWERS AND STORMS
ASSOCIATED WITH THE COLD FRONT CURRENTLY EXTENDING FROM NEAR
NATCHEZ TO LAKE CHARLES THEN OUT INTO THE NWRN GULF...SLOWLY
PUSHING EWD. RADARS SHOWING FEW IF ANY BREAKS IN THE LINE WHICH
LOOKS GOOD GIVEN THE KLCH 00Z SOUNDING... WHICH WAS TAKEN PRIOR TO
THE LINE REACHING KLCH...WAS ALREADY JUST ABOUT SATURATED THROUGH
H7 WITH GOOD ONSHORE FLOW THROUGH THE COLUMN. MEANWHILE WATER
VAPOR IMAGERY AND QUICKY 00Z U/A ANALYSIS SHOWING A STRONG
SHORTWAVE CROSSING TEXAS WHICH SHOULD ADD ADDITIONAL LIFT ALOFT TO
THE FRONTAL SUPPORT ALREADY ESTABLISHED. THUS HAVE INCREASED POPS
TO THE HIGH LIKELY RANGE FOR AREAS UPSTREAM OF THE LINE (GUESS I
COULD HAVE GONE CATEGORICAL). RADARS SHOWING SPOTTY MAINLY LIGHT
SHOWERS BEHIND THE FRONT SO HAVE KEPT A SMALL POP IN PLACE FOR THE
REMAINDER OF THE NIGHT POST-FROPA. ALL OTHER GRIDS/FORECASTS LOOK
GOOD FOR NOW.

UPDATE OUT SHORTLY.
25

&&

.PREV DISCUSSION... /ISSUED 801 PM CDT MON MAY 2 2011/

AVIATION...
MAIN AVIATION CONCERN DEALS WITH SLOW MOVING FRONTAL BOUNDARY
CURRENTLY MOVING EAST THROUGH THE REGION. FRONT HAS CLEARED
KBPT...AND IS NEARING THE KLCH AND KAEX TERMINALS. A BROKEN BAND
OF SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONT...WITH
CONSIDERABLE POST FRONTAL LOW CLOUDS AND DRIZZLE EVIDENT IN SFC
OBS RADAR...AND SATELLITE DATA EXTENDING TO THE WEST OVER EAST
TEXAS. DUE TO THE SLOW MOVEMENT...WAS FORCED TO INCLUDE A RATHER
WIDE TEMPO WINDOW AT SITES DOWNSTREAM OF THE FRONT FOR THUNDER.
BEST GUESS TIMING FRO FROPA IS 02-03 KAEX AND KLCH...AND 04-06 FOR
KLFT AND KARA. STRONG AND GUSTY NORTHERLY WINDS ARE EXPECTED TO
DEVELOP WITHIN A FEW HOURS OF FROPA...PERSISTING ALONG WITH MVFR
TO IFR CIGS THROUGH TOMORROW AFTERNOON.

13

PREV DISCUSSION... /ISSUED 410 PM CDT MON MAY 2 2011/

SYNOPSIS...
LATEST UPPER AIR ANALYSIS AND WATER VAPOR IMAGERY SHOWS UPPER TROF
AXIS FM THE WRN GRT LAKES EXTENDING SW INTO WRN TX. SWRLY FLOW
AHEAD OF THE SYSTEM WAS BRINGING MOISTURE OVER THE AREA. AT THE
SFC...COLD FRONT HAS BEEN NEARLY STATIONARY OVER THE SABINE RIVER
VALLEY...BUT RECENT OBS INDICATE SOME EASTWARD MOVEMENT THE PAST
FEW HOURS. CONVERGENCE ALONG THE FRONT HAS HELPED TO PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTN OVER WRN LA AND SE
TX. WHILE NO SEVERE WEATHER HAS BEEN DETECTED...A FEW OF THE
STORMS OVER SE TX HAVE INTENSIFIED OVER THE PAST HALF HOUR.

AHEAD OF THE FRONT...A WARM MOIST AIRMASS IS IN PLACE WITH
TEMPERATURES INTO THE MIDDLE AND UPPER 80S. IN CONTRAST...JASPER
TX HAS BEEN BEHIND THE FRONT THROUGHOUT THE DAY...AND TEMPERATURES
HAVE STRUGGLED TO RISE ABOVE THE MIDDLE 70S. MORE
INTERESTINGLY...THE FRONT HAS SETTLED BETWEEN TWO OBSERVATION
SITES IN BEAUMONT TX SINCE ABOUT 17Z. THROUGH 20Z...KBMT...AN
AWOS...HAS HAD NW WINDS WITH TEMPS IN THE UPPER 70S THIS
AFTN...WHILE 14 MILES TO THE SE...KBPT...OUR OFFICIAL ASOS
STATION...HAS HAS SOUTH WINDS AND TEMPS IN THE LOWER 80S.

24

DISCUSSION...
THE UPPER TROF WILL MOVE EAST TONIGHT...HELPING TO NUDGE THE FRONT
ACRS THE AREA. SCT SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS
AFTN AND EVENING ALONG THE CONVERGENCE ZONE ASSOCIATED WITH THE
BOUNDARY. ADEQUATE AFTN HEATING HAS TAKEN PLACE ACRS THE LA ZONES
TODAY RESULTING IN CAPES AROUND 2000 J/KG...AND A FEW OF THE
STORMS COULD BE STRONG OR POSSIBLY SEVERE DURING THE LATE AFTN AND
EARLY EVENING HOURS. AT THIS TIME...THE POTENTIAL FOR SEVERE
WEATHER SHOULD REMAIN MARGINAL AND ISOLATED...AND WITH BETTER UPPER
LEVEL ENERGY WEST AND NORTH OF THE AREA...DO NOT EXPECT ANY
ORGANIZED OR WIDESPREAD SEVERE WEATHER.

THE CHANCE FOR SHOWERS AS WELL AS ELEVATED THUNDERSTORMS WILL CONTINUE
OVERNIGHT AS MOISTURE OVERRIDES THE COOLER SFC LAYER BEHIND THE
FRONT. EXPECT A TRANSITION TO LIGHT RAIN EARLY TUESDAY MORNING WITH
PRECIP ENDING FROM WEST TO EAST FROM LATE TUESDAY MORNING INTO
TUESDAY AFTN. MUCH COOLER AIR WILL MOVE INTO THE AREA AS WELL AND
MORNING LOWS ON TUESDAY WILL BE IN THE MIDDLE TO UPPER 50S ACRS
MUCH OF THE AREA.

DRIER AIR WILL FINALLY MOVE INTO THE AREA TUESDAY AFTN AS HIGH
PRESSURE BUILDS INTO THE REGION. SKIES ARE NOT EXPECTED TO CLEAR
UNTIL TUESDAY AFTN...AND MAX TEMPS WILL DEPEND ON HOW QUICKLY
THEY CLEAR. AT THIS TIME...EXPECT TEMPERATURES TO STAY ON THE COOL
SIDE...WITH HIGHS ONLY REACHING THE MIDDLE 60S ACRS PORTIONS OF
CNTL LA...WHILE UPPER 60S TO LOWER 70S WILL BE POSSIBLE ACRS SE
TX.

HIGH PRESSURE WILL PREVAIL THROUGH THE REMAINDER OF THE
WEEK...KEEPING A DRY PATTERN IN PLACE THROUGH NEXT WEEKEND. A
GENERAL WARMING TREND WILL BEGIN THURSDAY AND CONTINUE THROUGH THE
WEEKEND AS THE HIGH MOVES EAST OF THE AREA AND SRLY WINDS DEVELOP.

24

MARINE...
A COLD FRONT WILL MOVE WEST TO EAST ACROSS THE COASTAL WATERS
TONIGHT...ACCOMPANIED BY SCATTERED SHOWERS AND THUNDERSTORMS. THE
FRONT WILL EXIT THE EASTERN COASTAL WATERS BY EARLY MORNING TUESDAY.
STRONG OFFSHORE FLOW WILL DEVELOP TUESDAY IN THE WAKE OF THE FRONT
AND A SMALL CRAFT ADVISORY WILL BE IN EFFECT TONIGHT THROUGH
WEDNESDAY MORNING. WINDS WILL DIMINISH ON WEDNESDAY...GRADUALLY
SHIFTING EAST THEN SOUTHEAST THROUGH THE END OF THE WEEK.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  58  69  48  78  53 /  70  20  10   0  10
KBPT  57  72  49  79  56 /  50  10  10   0  10
KAEX  55  65  45  76  48 /  70  20  10   0  10
KLFT  59  67  47  77  52 /  70  30  10   0  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 6 AM TUESDAY TO 7 AM CDT WEDNESDAY FOR
     THE FOLLOWING ZONES: COASTAL WATERS FROM INTRACOASTAL CITY
     TO CAMERON, LA OUT 20 NM...COASTAL WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM...
     WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING
     FROM 20 NM TO 60 NM...WATERS FROM LOWER ATCHAFALAYA RIVER
     TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 7 AM CDT WEDNESDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX
     OUT 20 NM...WATERS FROM CAMERON, LA TO HIGH ISLAND, TX
     EXTENDING FROM 20 NM TO 60 NM.

     SMALL CRAFT EXERCISE CAUTION UNTIL 6 AM CDT TUESDAY FOR THE
     FOLLOWING ZONES: CALCASIEU LAKE...SABINE LAKE.

&&
Hazardous weather outlook, May 2, 4:26 AM CST, 16 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
526 AM CDT MON MAY 2 2011

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-031115-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
526 AM CDT MON MAY 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED PRE-FRONTAL SHOWERS AND THUNDERSTORMS WILL TRANSITION
OVER TO RAIN WITH PASSAGE OF FRONT THIS EVENING. SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
RAIN WILL BE COMING TO AN END BY TUESDAY MORNING. DRY WEATHER WILL
RETURN AND REMAIN IN PLACE THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

GMZ430-432-435-450-452-455-470-472-475-031115-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-
526 AM CDT MON MAY 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A "SMALL CRAFT ADVISORY" WILL LIKELY BE RE-ISSUED BY OVERNIGHT TUESDAY
INTO WEDNESDAY...FOR MODERATE NORTHERLY WINDS IN WAKE OF DEPARTED
COLD FRONT.

ALSO...THE ACTUAL TIDES WILL BE RUNNING ABOUT A FOOT BELOW THE MEAN-
LOWER-LOW-WATER DATUM FOR TUESDAY NIGHT...AT THE TIME OF LOW TIDE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.

The radar

The Lake Charles radar (KLCH), 19 km away, was scanning. The volume nearest the first event began at 02:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Calcasieu

When
May 2, 8:30 PM CST
Where
Calcasieu County, Moss Bluff
Property damage
$100,000
Reported by
NWS Employee
Coordinates
30.300, -93.220

An NWS Employee reported a house on Suburban Street was hit by lightning and burned.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296344.